Alert archive / Arizona / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 31, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 30, 2015, 3:02 PM MST for Mohave County, Arizona; San Bernardino County, California. It was in force for 58 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2015, 3:02 PM MST (22:02 UTC)
- Expired
- Jul 30, 2015, 4:00 PM MST
- In force
- 58 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 153 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 3:10 PM MST | TSTM WND GST 56 | 1 Nne Desert Hills, AZ | A THUNDERSTORM PRODUCED EAST WINDS SUSTAINED AT 43 MPH WITH A PEAK GUST OF 56 MPH AT THE LAKE HAVASU CITY AIRPORT. |
| Jul 30, 3:10 PM MST | TSTM WND GST 56 | 2 Nne Desert Hills, AZ | A THUNDERSTORM PRODUCED EAST WINDS SUSTAINED AT 43 MPH WITH A PEAK GUST OF 56 MPH AT THE LAKE HAVASU CITY AIRPORT. |
| Jul 30, 3:15 PM MST | TSTM WND DMG | 3 Ese Lake Havasu City, AZ | A LARGE 18 YEAR OLD MESQUITE TREE WAS BLOWN OVER BY THUNDERSTORM WINDS ON CANDLEWOOD PLAZA. THE EVENT TIME IS AN ESTIMATE. |
| Jul 30, 3:15 PM MST | TSTM WND DMG | 4 Se Lake Havasu City, AZ | A LARGE 18 YEAR OLD MESQUITE TREE WAS BLOWN OVER BY THUNDERSTORM WINDS ON CANDLEWOOD PLAZA. THE EVENT TIME IS AN ESTIMATE. |
| Jul 30, 3:15 PM MST | TSTM WND DMG | Lake Havasu City, AZ | THUNDERSTORM WINDS RIPPED FABRIC COVERINGS ON AT LEAST 2 METAL STRUCTURES. |
| Jul 30, 3:15 PM MST | TSTM WND DMG | Lake Havasu City, AZ | A LARGE CONCRETE BLOCK WALL WAS COMPLETELY KNOCKED DOWN IN A RESIDENTIAL NEIGHBORHOOD. THERE WAS ALSO SOME EROSION SO HEAVY RAINFALL MAY HAVE ALSO HELPED. THE EVENT TIME IS AN ESTIMATE. |
| Jul 30, 3:35 PM MST | TSTM WND DMG | Lake Havasu City, AZ | 2 POWER LINES DOWN IN LAKE HAVASU CITY AND SEVERAL POWER OUTAGES INCLUDING SEVERAL TRAFFIC LIGHTS THAT ARE OUT ALONG HIGHWAY 95. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 10.0 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 1918 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
547
WUUS55 KVEF 302202
SVRVEF
AZC015-CAC071-302300-
/O.NEW.KVEF.SV.W.0031.150730T2202Z-150730T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
302 PM PDT THU JUL 30 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MOHAVE COUNTY IN NORTHWESTERN ARIZONA...
EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 400 PM PDT/400 PM MST/
* AT 301 PM PDT /301 PM MST/...DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR LAKE HAVASU CITY...AND MOVING
NORTHWEST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
LAKE HAVASU CITY...TOPOCK...THREE DUNES CAMPGROUND...CATTAIL COVE
STATE PARK...DESERT HILLS AND BLACK MEADOW LANDING CAMPGROUND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 0 AND 14.
INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 153 AND 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.
IF ON LAKE HAVASU...HEAD TO SHORE IF THERE IS TIME...OTHERWISE DROP
ANCHOR AND TAKE COVER IN THE BOAT CABIN. STAY AWAY FROM METAL AND ALL
ELECTRICAL COMPONENTS. LIGHTNING KILLS!
&&
LAT...LON 3441 11458 3472 11462 3475 11419 3436 11397
3430 11412 3430 11414 3429 11414 3420 11434
TIME...MOT...LOC 2201Z 144DEG 5KT 3449 11425
$$
OUTLER2 follow-up statements
327
WWUS55 KVEF 302233
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT THU JUL 30 2015
AZC015-CAC071-302300-
/O.CON.KVEF.SV.W.0031.000000T0000Z-150730T2300Z/
MOHAVE AZ-SAN BERNARDINO CA-
333 PM PDT THU JUL 30 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM
PDT/400 PM MST/ FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL SAN
BERNARDINO COUNTIES...
AT 332 PM PDT /332 PM MST/...DOPPLER RADAR CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR LAKE HAVASU CITY...MOVING
NORTHWEST AT 5 MPH. AT 310 PM...LAKE HAVASU AIRPORT REPORTED A GUST
TO 56 MPH.
LOCATIONS IMPACTED INCLUDE...
LAKE HAVASU CITY...TOPOCK...THREE DUNES CAMPGROUND...CATTAIL COVE
STATE PARK...DESERT HILLS AND BLACK MEADOW LANDING CAMPGROUND.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 40 IN ARIZONA BETWEEN MILE MARKERS 0 AND 14.
INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 153 AND 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3441 11458 3472 11462 3475 11419 3436 11397
3430 11412 3430 11414 3429 11414 3420 11434
TIME...MOT...LOC 2232Z 144DEG 5KT 3453 11428
$$
OUTLER443
WWUS55 KVEF 302257
SVSVEF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
357 PM PDT THU JUL 30 2015
AZC015-CAC071-302306-
/O.EXP.KVEF.SV.W.0031.000000T0000Z-150730T2300Z/
MOHAVE AZ-SAN BERNARDINO CA-
357 PM PDT THU JUL 30 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND EAST
CENTRAL SAN BERNARDINO COUNTIES WILL EXPIRE AT 400 PM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA AND
NOW FOCUSED FURTHER NORTH NEAR NEEDLES AND TOPOCK. THEREFORE THE
WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS ARE STILL
POSSIBLE IN THE AREA.
LAT...LON 3441 11458 3472 11462 3475 11419 3436 11397
3430 11412 3430 11414 3429 11414 3420 11434
TIME...MOT...LOC 2251Z 144DEG 5KT 3453 11428
$$
OUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 2:30 PM MST, 32 minutes earlier.
Area forecast discussion, Jul 30, 2:30 PM MST, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 230 PM PDT THU JUL 30 2015 .SYNOPSIS...THE COMBINATION DISTURBANCES MOVING NORTHWARD ACROSS CENTRAL CALIFORNIA AND CENTRAL ARIZONA ALONG WITH SUFFICIENT MOISTURE WILL RESULT IN SHOWERS AND THUNDERSTORMS THIS EVENING MAINLY SOUTH AND WEST OF LAS VEGAS. LOCALLY HEAVY RAIN IS POSSIBLE WHICH COULD RESULT IN FLASH FLOODING. LINGERING MOISTURE WILL RESULT IN THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS ACROSS PARTS OF THE AREA THROUGH MONDAY. BY TUESDAY, DRIER AIR SHOULD WORK ON IN ENDING THE CHANCE OF SHOWERS AND THUNDERSTORMS IN MOST AREAS. && .SHORT TERM...THROUGH SATURDAY NIGHT. UPPER LEVEL DISTURBANCE OVER CENTRAL ARIZONA HELPING IGNITE A LINE OF THUNDERSTORMS OVER SOUTHERN MOHAVE COUNTY. THIS LINE WILL CONTINUE TO REDEVELOP AND SHIFT WEST INTO THE COLORADO RIVER VALLEY AND EASTERN SAN BERNARDINO THIS AFTERNOON AND EVENING. A MOHAVE COUNTY ALERT STATION IN THE SOUTHERN HUALAPAI MTNS RECORDED TWO- THIRDS OF AN INCH OF RAIN IN 15 MINUTES. STORMS MOVING IN VERY UNSTABLE AIR MASS WITH CAPE VALUES BETWEEN 1000 AND 2000 J/KG AND PRECIPITABLE WATER VALUES BETWEEN 1.25 AND 1.75 INCHES. FLASH FLOODING PRIMARY THREAT WITH ISOLATED DAMAGING WINDS POSSIBLE. A SECOND AREA OF STORMS HAS DEVELOPED OVER ESMERALDA, CENTRAL NYE AND NORTHERN INYO COUNTIES. THIS AREA IS AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING NORTHWEST THROUGH CENTRAL CALIFORNIA. AIR MASS NOT AS MOIST OR UNSTABLE THAT FAR NORTH SO PRIMARY THREAT WILL BE GUSTY WINDS AND LOCALIZED HEAVY RAINFALL. HRRR AND HI-RES MODELS INDICATE MOST THE ACTIVITY WILL WIND DOWN THIS EVENING SO MADE NO CHANGE TO OUR FLASH FLOOD WATCH WHICH IS VALID UNTIL 8 PM PDT/MST. CONSIDERED EXTENDING THE WATCH INTO FRIDAY BUT DECIDED AGAINST THAT. WILL SEE HOW THINGS SHAKE OUT TONIGHT AND LET MID-SHIFT OR MYSELF TOMORROW CONSIDER THE NEED OF A WATCH. AGAIN MADE ONLY SOME MINOR TWEAKS TO THE FRIDAY/SATURDAY PERIODS AS MODELS HAVE BEEN CONSISTENT ADVERTISING A DIURNAL CONVECTIVE PATTERN WITH STORMS DEVELOPING OVER THE HIGHER TERRAIN AND SPREADING INTO THE VALLEYS INTO THE EVENING HOURS. .LONG TERM...SUNDAY THROUGH THURSDAY. THE LATEST MODEL GUIDANCE CONTINUES TO INDICATE A LOW GRADE MONSOON PATTERN THROUGH THE END OF THE PERIOD...WITH IT POTENTIALLY BEGINNING FAIRLY ACTIVE WITH HIGHER SHOWER AND STORM CHANCES ACROSS MAINLY THE NEVADA AND ARIZONA ZONES SUNDAY. THIS DEPENDS ON THE TIMING AND TRAJECTORY OF AN UPPER LEVEL WAVE THAT BOTH THE 00Z GFS AND ECMWF HAVE TRANSLATING THE AREA EARLY SUNDAY MORNING. KEPT POPS IN THE 20 TO 30 RANGE FOR NOW TO COVER FOR THIS SCENARIO...WITH FURTHER UPDATES EITHER WAY DEPENDING ON HOW CONSISTENT OR NOT CONSISTENT FUTURE GUIDANCE IS IN HANDLING THIS POTENTIAL FEATURE. MONDAY...DRIER SOUTHWEST FLOW IS EXPECTED TO BEGIN TO FILTER INTO THE REGION AND SCOUR OUT SOME OF THE MOISTURE THAT IS IN PLACE...PARTICULARLY IN THE CALIFORNIA ZONES. DESPITE THIS...THE 00Z ECMWF DEPICTS ANOTHER MID/UPPER WAVE TRAVERSING THE AREA...YIELDING SHOWER AND THUNDERSTORM CHANCES ACROSS THE NEVADA AND ARIZONA ZONES. THIS...ALONG WITH THE FACT THAT MODEL GUIDANCE TENDS TO BE ON THE AGGRESSIVE SIDE IN SCOURING OUT MOISTURE THIS TIME OF YEAR WAS TAKEN INTO CONSIDERATION...AND MINIMUM CHANGES TO POPS WERE MADE FOR MONDAY FOR THE TIME BEING. TUESDAY THROUGH WEDNESDAY...DRIER AIR IS EXPECTED TO SPREAD ACROSS MUCH OF THE AREA...AS A SHORTWAVE FROM AN UPPER LEVEL LOW OFF OF THE COAST OF BRITISH COLUMBIA SWEEPS ACROSS THE GREAT BASIN. THERE ARE HINTS IN GUIDANCE OF LOW GRADE MOISTURE MAKING A RETURN BY THURSDAY AS HIGH PRESSURE SHIFTS BACK TO THE WEST AND PULLS MOISTURE NORTHWARD. TEMPERATURES WISE...GIVEN THE MOISTURE THAT IS EXPECTED TO REMAIN IN PLACE...AFTERNOON HIGHS WILL RUN AROUND SEASONAL NORMALS THROUGH THE PERIOD WITH THE WARMEST DAYS LIKELY COMING ON MONDAY AND TUESDAY WITH DRIER SOUTHWEST FLOW FILTERING THROUGH THE AREA. && .AVIATION...FOR MCCARRAN...WINDS WILL FAVOR A NORTHEAST OR EASTERLY COMPONENT INTO EARLY THIS EVENING WITH SPEEDS LESS THAN 10 KTS. STILL LOOKING AT DRY CONDITIONS AT KLAS TONIGHT, THE BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE IMPACTED BY THUNDERSTORMS THROUGH 04Z THIS EVENING. ANY OUTFLOW FROM STORMS COULD IMPACT WINDS AT THE AIRPORT COMPLEX. OTHERWISE EXPECT MAINLY SCT-BKN CLOUDS AOA 13K FEET AT KLAS. WINDS TONIGHT AWAY FROM ANY SHRA/TSRA OR OUTFLOW SHOULD FAVOR A SOUTH TO SOUTH-SOUTHWEST DIRECTION AT 5-10 KTS. CONDITIONS LOOK SIMILAR FRIDAY WITH WINDS FAVORING AN EASTERLY DIRECTION WITH A CHANCE OF SHRA/TSRA OVER THE MOUNTAINS. THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA WILL BE POSSIBLE THROUGH 04Z WITH STRONGEST STORMS IN THE LOWER COLORADO RIVER VALLEY AND ESMERALDA COUNTY. GUSTY AND ERRATIC WINDS AS WELL AS CIGS AND VSBY REDUCED TO MVFR OR LOWER ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA. LOCAL MOUNTAIN OBSCURATIONS POSSIBLE. OTHERWISE LOOK FOR WINDS TO FAVOR TYPICAL DIURNAL TRENDS WITH SCT-BKN CLOUDS AOA 10K-15K FEET. SIMILAR CONDITIONS CAN BE EXPECTED FRIDAY AS STORMS DEVELOP OVER THE HIGHER TERRAIN AND MOVE INTO THE VALLEYS DURING THE AFTERNOON AND EVENING. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...PIERCE LONG TERM...PULLIN FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Jul 30, 1:31 PM MST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
131 PM PDT THU JUL 30 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM FLASH FLOOD JOSHUA TREE 34.13N 116.32W
07/30/2015 SAN BERNARDINO CA LAW ENFORCEMENT
CHP HAS REPORTED ROADWAY FLOODING FROM RICE AVE WEST
THROUGH JOSHUA TREE WITH WATER COVERING THE ROADS IN
SEVERAL LOCATIONS ON HIGHWAY 62.
&&
ASGLocal storm report, Jul 30, 2:44 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
244 PM PDT THU JUL 30 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HEAVY RAIN 2 WSW TWENTYNINE PALMS 34.12N 116.09W
07/30/2015 M1.00 INCH SAN BERNARDINO CA TRAINED SPOTTER
VERY HEAVY RAIN WITH 1 INCH MEASURED IN THE
PAST 30 MINUTES. BACKYARD FLOODING
OCCURRING, AND PEA SIZE HAIL.
&&
SCThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 8:30 PM MST | Flash Flood Watch | VEF | Mohave | 24 hr |
| Jul 30, 1:46 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 30, 2:29 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 30, 3:20 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 55 min |
| Jul 30, 3:28 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 29, 5:03 PM MST | Dust Storm Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:06 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 5:49 PM MST | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Jul 29, 6:11 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 6:26 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 29, 7:27 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 1:13 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 30, 4:29 PM MST | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2015Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.